Hail, Berkshire
- When
- June 5, 1:00 PM EST
- Where
- Berkshire County, Great Barrington
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.200, -73.370
Quarter size hail was reported in Great Barrington.
A strong cold front pushed east across east central New York and western New England during the afternoon hours of Tuesday June 5th. The interaction of this strong front, combined with a warm, moist and unstable air mass in place, led to the development of strong to severe thunderstorms across eastern New York and western New England.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong cold front pushed east across east central New York and western New England during the afternoon hours of Tuesday June 5th. The interaction of this strong front, combined with a warm, moist and unstable air mass in place, led to the development of strong to severe thunderstorms across eastern New York and western New England.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 5, 12:59 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 159 PM EDT TUE JUN 5 2007 .SYNOPSIS... A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION THIS AFTERNOON ACCOMPANIED BY SHOWERS AND THUNDERSTORMS...AND USHER IN MUCH COOLER AND LESS HUMID AIR WHICH WILL LAST THROUGH THE MID WEEK PERIOD...AS HIGH PRESSURE BUILDS ACROSS OUR REGION BEHIND THE FRONT. A LOW PRESSURE SYSTEM MOVING ACROSS EASTERN CANADA...WILL DRAG A WARM FRONT AND THEN A COLD FRONT THROUGH OUR REGION FRIDAY AND FRIDAY EVENING...BRINGING THE THREAT OF MORE SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... VERY BUSY. SEVERE THUNDERSTORM WATCH #347 IN EFFECT UNTIL 7 PM FOR ALL OF FORECAST AREA EXCEPT HERKIMER COUNTY NY. 14Z ANALYSIS SHOWS STRONG COLD FRONT SLICING THROUGH WESTERN NEW YORK AND PENNSYLVANIA. AHEAD OF THE FRONT...SCATTERED SHOWERS WITH EMBEDDED THUNDER HAVE DEVELOPED IN CENTRAL NY...WITH LOW CLOUDS AND FOG DISSIPATING ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND. WITH DEW POINTS IN THE LOWER 60S THROUGH OUR FORECAST AREA...AND SOME CLEARING OCCURRING...SBCAPE VALUES AROUND 1000-1500 J/KG WILL BE COMMON ESPECIALLY FROM THE HUDSON VALLEY SOUTH AND EAST. THIS IS WHERE THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING. WITH STRONG FORCING ALONG THE SURFACE COLD FRONT...AS WELL AS A POTENT UPPER LEVEL DISTURBANCE...THERE IS A CHANCE OF SEVERE STORMS ACROSS THE MOHAWK VALLEY AND WESTERN ADIRONDACKS AS WELL. 0-6KM BULK SHEAR VALUES OF 30-35 KTS ALONG WITH THE STRONG FORCING SHOULD ALLOW FOR ORGANIZATION OF STORMS INTO CLUSTERS/LINES...WITH DAMAGING WIND GUSTS THE MAIN THREAT AS 30-40 KT FLOW BETWEEN 500-700 MB WILL BE PRESENT. WBZERO HEIGHTS OF AROUND 9 KFT WILL RESULT IN A CHANCE OF HAIL AS WELL...POSSIBLY UP TO NICKEL SIZE IN SOME CELLS. MODERATE CAPE AND VERTICAL WIND SHEAR COMBINED WITH STRONG FORCING SHOULD RESULT IN A GOOD CHANCE FOR WIDESPREAD CONVECTION...WITH SCATTERED SEVERE THUNDERSTORMS. WILL BEEF UP WORDING IN FORECAST TO MENTION SEVERE POTENTIAL THIS AFTERNOON AND EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... SHOWERS AND THUNDERSTORMS WILL END FAIRLY QUICKLY THIS EVENING AND HAVE ONLY KEPT ENHANCED WORDING ACROSS FAR NE PORTION OF FA UNTIL 00Z. TONIGHT CLOUDS AND SOME WIND ARE EXPECTED TO PREVENT FROST IN ADIRONDACKS...BUT A VERY CHILLY START TO THE DAY ON WEDNESDAY WITH UPPER 30S AND 40S ACROSS BULK OF FA. DRY WEATHER IS EXPECTED THROUGH FIRST HALF OF THURSDAY NIGHT WITH A VERY CHILLY DAY ON WEDNESDAY FOLLOWED BY THE COLDEST NIGHT IN SEVERAL WEEKS WEDNESDAY NIGHT. NEARLY IDEAL RADIATIONAL COOLING CONDITIONS EXPECTED WEDNESDAY NIGHT WITH TEMPS IN THE 30S TO MID 40S. IN THE WESTERN ADIRONDACKS...FROST LOOKS TO BE ALMOST A CERTAINTY AS UPPER 20S TO LOW 30S SHOULD BE WIDESPREAD. TOO EARLY TO ISSUE A HEADLINE...BUT THIS WILL BE COVERED IN HWO. THURSDAY TEMPERATURES WILL MODERATE BACK TO MORE SEASONABLE LEVELS...WITH THE NEXT THREAT OF SHOWERS AND THUNDERSTORMS AHEAD OF A WARM FRONT MOVING THROUGH THE OHIO VALLEY DURING THE SECOND HALF OF THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH TUESDAY/... SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS FRIDAY AFTERNOON INTO FRIDAY EVENING AHEAD OF A COLD FRONT. ON FRIDAY TEMPS MAY GET VERY WARM ONCE AGAIN AS BULK OF FA IN WARM SECTOR...SO 80S TO PERHAPS 90 ACROSS BULK OF FA. 0-3KM HELICITY VALUES IN 60-200 RANGE AND MLMU CAPES 1000-2000 J/KG. THUS FRIDAY AFTERNOON INTO FRIDAY EVENING LOOKS TO BE ACTIVE ONCE AGAIN. THE PERIOD FROM SATURDAY THROUGH MONDAY LOOKS TO BE MAINLY DRY WITH SEASONABLE TEMPS. && .AVIATION /18Z TUESDAY THROUGH SATURDAY/... CONDITIONS WILL GENERALLY BE VFR THIS AFTERNOON WITH AREAS OF MVFR AND ISOLATED IFR DUE TO CONVECTION. ONE AREA OF CONVECTION WAS AHEAD OF THE COLD FRONT MOVING FROM THE HUDSON VALLEY INTO WESTERN NEW ENGLAND WHILE A SECOND AREA OF CONVECTION WAS APPROACHING THE WESTERN MOHAWK VALLEY AND ADIRONDACKS MID AFTER NOON AND WILL MOVE ACROSS THE HUDSON VALLEY IN THE LATE AFTER NOON HOURS. SOME OF THESE STORMS HAVE HAD HAIL OR DOWNED TREES. THE FRONT WILL CROSS THE HUDSON VALLEY AROUND 2200 GMT WITH WINDS SHIFTING TO WEST AND GUSTING 15 TO 20 KNOTS. THE CLOUDS WILL BREAK FOLLOWING THE FRONTAL PASSAGE BUT MORE LOW CLOUDS ARE EXPECTED TO DROP INTO THE REGION AS THE UPPER TROF MOVES ACROSS. THE GOOD NEWS IS THAT CONDITIONS SHOULD BE UNFAVORABLE FOR FOG. WEDNESDAY SHOULD BE VFR WITH SCATTERED TO BROKEN CLOUDS AROUND 4000 FT ASL. OUTLOOK... .THU...VFR. NO SIG WX. .FRI...VFR. WDLY SCT PM -TSRAS. .SAT...VFR. .SUN...VFR. && .HYDROLOGY... YESTERDAYS 1 TO 3 INCHES OF RAINFALL FROM ALBANY AND POINTS EAST AND SOUTHWARD (WITH LOCALLY HIGHER AMOUNTS)...RESULTED IN SOME SIGNIFICANT WITHIN BANK RISES ON SELECT STREAMS AND RIVERS. FURTHER NORTH AND WEST...LESS THAN AN INCH OF RAIN FELL WITH LITTLE OR NO EFFECT ON WATERSHEDS. AVERAGE BASIN RAINFALLS TODAY ARE EXPECTED TO BE IN THE QUARTER TO HALF INCH RANGE AND SHOULD HAVE LITTLE FURTHER IMPACT ON MOST RIVERS AND STREAMS. A THUNDERSTORM CONTAINING LOCALLY HEAVIER RAINFALL COULD RESULT IN SMALLER STREAMS IN THE VICINITY RESPONDING BRIEFLY TO NEAR BANKFULL. AFTER THIS EVENING...DRY WEATHER IS EXPECTED WED AND THU SO ALL STREAMS AND RIVERS WILL RECEDE. THE NEXT CHANCE FOR SHOWERS AND STORMS IS FRIDAY. && .FIRE WEATHER... ANOTHER ROUND OF SHOWERS AND EVEN STORMS EXPECTED TODAY...ESPECIALLY AFTERNOON. WHILE THE RAIN WILL NOT BE AS EXTENSIVE AS YESTERDAY IT WILL KEEP VEGETATION SATURATED WITH LITTLE OPPORTUNITY FOR DRYING. A COLD FRONT WILL BRING A MARKED CHANGE TONIGHT AS OUR SOUTH WIND OF TODAY (AVERAGING AROUND 10 MPH) WILL SHIFT TO THE WEST WITH GUSTS TO 25 MPH LATE THIS AFTERNOON AND CONTINUING INTO EARLY TONIGHT BEFORE DIMINISHING OVERNIGHT. THUNDERSTORMS THIS AFTERNOON COULD PRODUCE HAIL AND BRIEF BUT MUCH STRONGER LOCAL GUSTS. THE BREEZE WILL PICK UP AGAIN ON WEDNESDAY AVERAGING 10 TO 20 MPH. RH VALUES WILL ONLY DROP TO 45 TO 60 PERCENT TODAY...CLOSER TO 70 IN THE ADIRONDACKS...RECOVER TO ABOUT 90 PERCENT TONIGHT THEN DROP TO BETWEEN 30 AND 40 PERCENT TOMORROW AFTERNOON...EXCEPT CLOSER TO 50 PERCENT OVER THE ADIRONDACKS. DRY TOMORROW WITH AND THURSDAY THUS GIVING ALL FUELS A CHANCE TO DRY OUT. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1226 PM EDT TUE JUN 5 2007 CTZ001-013-MAZ001-025-NYZ033-039>043-047>054-058>061-063>066-082>084- VTZ013>015-061100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-HAMILTON-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 1226 PM EDT TUE JUN 5 2007 ...SEVERE THUNDERSTORM WATCH 347 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK EXCEPT HERKIMER COUNTY...SOUTHERN VERMONT...BERKSHIRES AND LITCHFIELD COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES... IN CONNECTICUT... LITCHFIELD. IN NEW YORK... ALBANY...CLOUMBIA...DUTCHESS...FULTON...GREENE...HAMILTON... MONTGOMERY...RENSSELAER...SARATOGA..SCHENECTADY...SCHOHARIE ...ULSTER...WARREN...AND WASHINGTON. IN MASSACHUSETTS... BERKSHIRE. IN VERMONT... BENNINGTON...AND WINDHAM. NYZ032-038-061100- NORTHERN HERKIMER-SOUTHERN HERKIMER- 1226 PM EDT TUE JUN 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER COUNTY NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL OCCUR THIS AFTERNOON INTO EVENING AND SOME MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... FROST IS POSSIBLE LATE WEDNESDAY NIGHT AS A CHILLY AIRMASS MOVES INTO THE REGION. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EDT TUE JUN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HAIL MECHANICVILLE 42.90N 73.69W
06/05/2007 M1.00 INCH SARATOGA NY LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1256 PM EDT TUE JUN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL CLIFTON PARK 42.85N 73.81W
06/05/2007 E1.00 INCH SARATOGA NY LAW ENFORCEMENT
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
101 PM EDT TUE JUN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM TSTM WND DMG SCHAGHTICOKE 42.90N 73.59W
06/05/2007 RENSSELAER NY COUNTY OFFICIAL
WIRES DOWN
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
105 PM EDT TUE JUN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL COHOES 42.77N 73.71W
06/05/2007 E1.00 INCH ALBANY NY TRAINED SPOTTER
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 115 PM EDT TUE JUN 5 2007 MAZ025-NYZ061-051745- EASTERN COLUMBIA NY-SOUTHERN BERKSHIRE MA- 115 PM EDT TUE JUN 5 2007 ...A STRONG THUNDERSTORM IN COLUMBIA AND BERKSHIRE COUNTIES... AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH. THIS STORM WAS LOCATED NEAR ANCRAM...OR ABOUT 13 MILES SOUTHEAST OF HUDSON...AND MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... COPAKE BY 125 PM EDT GREAT BARRINGTON...6 MILES SOUTHWEST OF HOUSATONIC AND 6 MILES NORTHWEST OF SHEFFIELD BY 145 PM EDT SNYDER/STUART
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT TUE JUN 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL COVEVILLE 43.06N 73.60W
06/05/2007 E0.75 INCH SARATOGA NY TRAINED SPOTTER
&&The Albany radar (KENX), 71 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported in Great Barrington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37461.